Fatal Intoxication by Tocainide

    Volume 32, Issue 5 (September 1987)

    ISSN: 0022-1198

    CODEN: JFSOAD

    Published Online: 1 September 1987

    Page Count: 7


    Standefer, JC
    Professor, University of New Mexico School of Medicine, Albuquerque, NM

    Sperry, K
    Medical investigator, Office of the Medical Investigator for the State of New Mexico, Albuquerque, NM

    Wohlenberg, N
    Supervisor, Drug Analysis Section, Scientific Laboratory Division of the New Mexico Health and Environment Department, Albuquerque, NM

    (Received 17 November 1986; accepted 15 December 1986)

    Abstract

    A 26-year-old woman committed suicide by ingestion of a large quantity of tocainide, a recently developed oral antiarrhythmic agent with chemical similarities to lidocaine. Blood and bodily fluid analysis by thin-layer chromatography, high pressure liquid chromatography, and mass spectroscopy confirmed the presence of tocainide, with a serum level of 68 mg/L, nearly 7 times the upper recommended therapeutic level for this drug. Tocainide was also detected at significant levels in vitreous fluid and bile. Although the mechanism of death from tocainide intoxication in animal studies is related to central nervous system toxicity, the presentation of ventricular tachyarrhythmias with coma in this patient suggests that tocainide at high levels may have primary myocardiotoxicity in humans.


    Paper ID: JFS11193J

    DOI: 10.1520/JFS11193J

    ASTM International
    is a member of CrossRef.

    Author
    Title Fatal Intoxication by Tocainide
    Symposium , 0000-00-00
    Committee E30